Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 86, NWS Raleigh, NC

July 10, 2004Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 10, 2004, 7:49 PM EDT for Wake County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2004, 7:49 PM EDT (23:49 UTC)
Expired
Jul 10, 2004, 8:15 PM EDT
In force
26 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 9 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
273 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 102349
SVRRAH
NCC183-110015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
748 PM EDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST CENTRAL WAKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 815 PM EDT

* AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER AUBURN...OR ABOUT 9 MILES SOUTHEAST OF
  DOWNTOWN RALEIGH...MOVING SOUTH AT 5 MPH. QUARTER SIZED HAIL
  AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  AUBURN...
  EASTERN GARNER...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3583 7853 3566 7875 3558 7862 3573 7835

$$

28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:35 PM EDT, 6 hours 14 minutes earlier.

Area forecast discussion, Jul 10, 1:35 PM EDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
135 PM EDT SAT JUL 10 2004

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
TONIGHT...CONVECTION OVER WV/VA APPEARS TO BE ASSOCIATED WITH A WEAK
VORT MAX AND A POCKET OF SLIGHTLY COOLER MID LEVEL TEMPS. THE RUC
SHOWS THIS FEATURE MOVING INTO OUR NORTHEAST AROUND 00Z. WITH
INCREASING LOW LEVEL MOISTURE AND STRONG SURFACE HEATING THIS
AFTERNOON...THE ONGOING CONVECTION IN THAT AREA WILL LIKELY SUSTAIN
ITSELF WELL THROUGH THE EVENING. CONVERGENCE ZONE ACROSS OUR
SOUTHERN TIER IS ALSO BECOMING ACTIVE. WILL HAVE A 30/40 POP UNTIL
MIDNIGHT EXCEPT FOR ISOLATED IN THE NORTHWEST.

SUNDAY THROUGH TUESDAY NIGHT PERIOD WILL FEATURE A RETROGRADING
RIDGE AND A DEEPENING TROUGH OVER THE EAST COAST...A SERIES OF
SHORTWAVE TROUGHS/MCS REMNANTS MOVING THROUGH THE BASE OF THE
TROUGH...AND HIGH PW VALUES IN THE 1.75 TO 2 INCH RANGE. THE
PIEDMONT TROUGH WILL ALSO BE A PERSISTENT FEATURE THAT WILL FOCUS
CONVECTION. ALL OF THIS WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING EACH AFTERNOON AND LASTING UNTIL AROUND
MIDNIGHT. GUIDANCE POPS HAVE RISEN INTO THE HIGH CHANCE/LIKELY RANGE
FOR SUNDAY THROUGH MONDAY. SEE NO REASON TO ARGUE WITH THIS SO WILL
RAISE POPS THAT PERIOD TO HIGH CHANCE EVERYWHERE. MAX TEMPS SHOULD
BE A BIT COOLER...UPPER 80S/LOWER 90S WITH THE INCREASE IN MOISTURE
AND CLOUD COVER.
&&

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...
OVERALL PATTERN CHANGE BY MID WEEK...HIGH AMPLITUDE RIDGE IN THE
WEST...LONG WAVE TROUGH IN THE EAST. THIS WILL RESULT IN VORT LOBES
SLIDING EAST THROUGH UPPER TROUGH ACROSS THE REGIONS. AT THE
SURFACE...EVIDENCE OF PIEDMONT TROUGH ON WEDNESDAY...THEN LOW MOVING
EAST ACROSS THE GREAT LAKES WITH TRAILING COLD FRONT APPROACHING
LATE WEDNESDAY. WILL CONTINUE CHANCE FOR MAINLY AFTERNOON/EVENING
CONVECTION WEDNESDAY/THURSDAY...THEN NORTHWEST FLOW AND SURFACE HIGH
BUILDING OVER REGION WILL RESULT IN DRY WEATHER...NO MENTION OF
PRECIP FRIDAY/SATURDAY. FAIRLY DEEP TROUGH OVER EAST CONUS FOR THIS
TIME YEAR. THUS COULD SEE TEMPERATURES DROP JUST BELOW NORMALS LATE
WEEK INTO THE WEEKEND. MEX GUIDANCE REFLECTS THIS. MOSTLY 90S MID
WEEK...TAPERING TO A RANGE OF MID 80S TO AROUND 90 BY THE WEEKEND.
&&

.AVIATION...
INCREASED MOISTURE AND INDICATIONS OF WEAK BOUNDARY WILL RESULT IN
DIURNAL CU FIELD REMAINDER OF AFTERNOON INTO EARLY EVENING. ISOLATED
SHOWERS AND THUNDERSTORMS...BEST CHANCE SOUTHEAST. THEN MID/HIGH
LEVEL CLOUDS SHORTLY AFTER SUNSET...MOSTLY CLEAR BY DAYBREAK WITH
LITTLE OR NO WIND. THUS PATCHY FOG AROUND SUNRISE...MVFR CONDITIONS.
INCREASED POTENTIAL FOR FOG (IFR CONDITIONS) IN AREAS WHERE RECEIVE
SHOWERS/THUNDERSTORMS THIS AFTERNOON/EVENING.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

SHORT TERM...DGS
LONG TERM/AVIATION...RA
Hazardous weather outlook, Jul 10, 5:38 AM EDT, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
538 AM EDT SAT JUL 10 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-110937-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
538 AM EDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 10, 2:18 PM EDT, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
218 PM EDT SAT JUL 10 2004

NCZ074-075-084>086-088-101930-
CUMBERLAND NC-HOKE NC-MONTGOMERY NC-MOORE NC-RICHMOND NC-SCOTLAND NC-
INCLUDING THE CITIES OF...CARTHAGE...FAYETTEVILLE...FORT BRAGG...
LAURINBURG...RAEFORD...ROCKINGHAM...SOUTHERN PINES AND TROY
218 PM EDT SAT JUL 10 2004

AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF
THE SOUTHEAST PIEDMONT AND WESTERN SANDHILLS THROUGH 330 PM. THE
STRONGEST SHOWERS AND STORMS WILL MOVE ACROSS SOUTHERN
MOORE...HOKE..SCOTLAND AND CUMBERLAND COUNTIES INCLUDING THE CITIES
OF PINEHURST...SOUTHERN PINES...RAEFORD...FAYETTEVILLE AND HOPE
MILLS.

BRIEF GUSTY WINDS...VERY HEAVY DOWNPOURS AND DANGEROUS CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THE STRONGER STORMS.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG
BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DO NOT SEEK
SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT
LIGHTNING.

RA
Local storm report, Jul 10, 3:17 PM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
317 PM EDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     5 W WAGRAM              34.89N 79.45W
07/10/2004                   SCOTLAND           NC   LAW ENFORCEMENT

            TREES DOWN SHAW MIDDLE SCHOOL...5 MILES WEST OF WAGRAM

&&

RA
Special weather statement, Jul 10, 3:33 PM EDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
333 PM EDT SAT JUL 10 2004

NCZ075-084-102030-
MOORE NC-RICHMOND NC-
333 PM EDT SAT JUL 10 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN RICHMOND AND SOUTHERN
MOORE COUNTIES THROUGH 430 PM EDT...

AT 333 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
DERBY...OR ABOUT 12 MILES WEST OF SOUTHERN PINES...MOVING SOUTHEAST
AT 5 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...HOFFMAN.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
ALSO...THE STORMS ARE MOVING SLOWLY AND SOME ARE REDEVELOPING OVER
THE SAME AREA. VERY HEAVY RAINFALL EXCEEDING ONE INCH IN THE NEXT
HOUR WILL CAUSE PONDING OF WATER ON ROADS AND IN LOW LYING AREAS.

BL
Special weather statement, Jul 10, 4:48 PM EDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
448 PM EDT SAT JUL 10 2004

NCZ007>010-026-102245-
FRANKLIN NC-GRANVILLE NC-PERSON NC-VANCE NC-WARREN NC-
448 PM EDT SAT JUL 10 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN...GRANVILLE...
PERSON...VANCE AND FRANKLIN COUNTIES THROUGH 645 PM EDT...

AT 448 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS IN SOUTHERN VIRGINIA...JUST EAST OF DANVILLE IN
PITTSYLVANIA COUNTY...EXTENDING EAST OVER HALIFAX IN HALIFAX COUNTY.
THE LINE OF STORMS ARE MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...BETHEL HILL...ROXBORO....OAK HILL...STOVALL...TUNGSTEN...
AND KERR LAKE.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THE
FOR YOUR PROTECTION...GO INDOORS UNTIL THE STORM PASSES.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN
BE EXPECTED.
Special weather statement, Jul 10, 7:14 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
714 PM EDT SAT JUL 10 2004

NCZ007>011-022>027-038>042-077-110015-
ALAMANCE NC-CHATHAM NC-DAVIDSON NC-DURHAM NC-FRANKLIN NC-GRANVILLE
NC-GUILFORD NC-HALIFAX NC-HARNETT NC-JOHNSTON NC-NASH NC-ORANGE
NC-PERSON NC-RANDOLPH NC-VANCE NC-WAKE NC-WARREN NC-
714 PM EDT SAT JUL 10 2004

...SEVERAL BANDS OF SHOWERS AND STRONG THUNDERSTORMS WILL MOVE ACROSS
THE NORTHERN PIEDMONT AND COASTAL PLAIN THROUGH 815 PM.

AT 714 PM EDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS AND
THUNDERSTORMS EXTENDING FROM DURHAM AND RALEIGH...NORTHEASTWARD
ACROSS WAKE FOREST...TO LOUISBURG AND WARRENTON. THE BAND WILL MOVE
SOUTHEAST AND INTO THE I-95 CORRIDOR THROUGH 830 PM.

ANOTHER BAND OF SHOWERS AND STORMS WILL AFFECT THE NORTHWEST
PIEDMONT...INCLUDING AREAS SUCH AS GREENSBORO...HIGH
POINT...THOMASVILLE...LEXINGTON...AND ASHEBORO.

STRONG GUSTY WINDS...A PERIOD OF HEAVY RAIN...DANGEROUS LIGHTNING
STRIKES...AND HAIL CAN BE EXPECTED WITH THESE STORMS. IF YOU ARE
OUTSIDE WHEN THESE STORMS APPROACH...SEEK SAFE INDOOR SHELTER UNTIL
THEY PASS.

AN URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT UNTIL 830 PM
FOR CENTRAL GUILFORD COUNTY.

SGY

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:48 PM EDTSevere Thunderstorm WarningRAHHoke, Moore, Scotland42 min
Jul 10, 5:51 PM EDTSevere Thunderstorm WarningRAHGranville39 min
Jul 10, 6:39 PM EDTSevere Thunderstorm WarningRAHSampson36 min
Jul 10, 7:29 PM EDTFlash Flood WarningRAHFranklin91 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.